Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 246, NWS Louisville, KY

July 1, 2017Allen County, Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 1, 2017, 2:07 PM CDT for Allen County, Warren County, Kentucky. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 2:07 PM CDT (19:07 UTC)
Expired
Jul 1, 2017, 2:30 PM CDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 80 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:07 PM CDTHAIL 0.75Plano, KY
Jul 1, 2:08 PM CDTTSTM WND DMGPlano, KYMULTIPLE TREES DOWN, SOME BLOCKING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS53 KLMK 011907
SVRLMK
KYC003-227-011930-
/O.NEW.KLMK.SV.W.0246.170701T1907Z-170701T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
207 PM CDT SAT JUL 1 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Allen County in south central Kentucky...
  Southeastern Warren County in south central Kentucky...

* Until 230 PM CDT

* At 206 PM CDT, a severe thunderstorm was located over Three
  Springs, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bowling Green, Hardcastle, Allen Springs, Pondsville, Greenhill,
  Settle, Yesse, Raley Ford, Halifax and Claypool.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3684 8649 3693 8650 3704 8614 3700 8614
      3694 8617 3692 8616 3691 8618 3691 8615
      3692 8615 3693 8614 3690 8614 3690 8615
      3689 8613 3680 8612
TIME...MOT...LOC 1906Z 264DEG 25KT 3689 8641 

HAIL...1.00IN
WIND...60MPH
 
$$

RAS
1 follow-up statement
549 
WWUS53 KLMK 011922
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
222 PM CDT SAT JUL 1 2017

KYC003-227-011931-
/O.EXP.KLMK.SV.W.0246.000000T0000Z-170701T1930Z/
Allen KY-Warren KY-
222 PM CDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALLEN AND
SOUTHEASTERN WARREN COUNTIES WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3684 8649 3693 8650 3704 8614 3700 8614
      3694 8617 3692 8616 3691 8618 3691 8615
      3692 8615 3693 8614 3690 8614 3690 8615
      3689 8613 3680 8612
TIME...MOT...LOC 1921Z 264DEG 25KT 3690 8630 

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:56 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 1, 1:56 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
256 PM EDT Sat Jul 1 2017

.Short Term...(This evening through Sunday night)
Issued at 240 PM EDT Sat Jul 1 2017

Surface analysis reveals a couple of fronts/boundaries across the
CWA at this hour. The first is a weak cold front across southern
Indiana that is slowly pushing to the southeast. A few showers and
storms are already firing up along portions of the front. The second
is a left-over outflow boundary from convection early this morning
that is draped across western and south-central Kentucky. Scattered
showers and thunderstorms have already started developing along and
ahead of the boundary. Instability and shear along and ahead of the
boundary will support some strong to low-end severe storms.
Additionally, storm movement has generally been west to east,
suggesting potential for training storms along and ahead of the
boundary. PWATs are fairly high, with SPC mesoanalysis showing 1.5"-
1.7" across most of south-central Kentucky. FFG 1hr/3hr rates are
fairly high, though, so while not anticipating a big flash flood
threat, there could certainly be some isolated flash flood issues.

Showers and thunderstorms from this afternoon should push south and
east of the region early this evening. Clearing skies, light winds,
and saturated soils from recent rainfalls will allow fog to develop
overnight into the morning hours. Some of the latest guidance
suggests dense fog will be possible, but overall coverage of dense
fog is a bit uncertain at this time. Looks like southern Kentucky
would have the best shot of seeing some dense fog overnight into the
morning. Will highlight potential in the HWO, and if overall
confidence in coverage increases, a dense fog advisory may be needed
in subsequent forecast updates.

Weak frontal boundary will be near the Tennessee border by Sunday.
Drier air north of the frontal boundary should keep most locations
dry, with the exception of extreme south-central Kentucky where
their proximity to the boundary and higher dewpoints/moisture will
keep precipitation chances up. Convective activity should begin to
die down around sunset as afternoon heat source is lost. Patchy
dense fog could be possible again Sunday night into Monday morning
as skies clear and winds remain light.

&&

.Long Term...(Monday through Saturday)
Issued at 245 PM EDT Sat Jul 1 2017

The long term period will feature an upper level ridge building in
across the Rocky Mountain range and High Plains region of the US,
and intensifying toward the end of the week, setting up a quasi-
omega block pattern. This will result in westerly to northwesterly
flow aloft and generally unsettled weather for our region next week,
as several waves are forecast to be embedded within the flow aloft.

While most days next week will feature isolated to scattered showers
and storms, the best chance of widespread precipitation looks to
come in the Wednesday-Thursday timeframe as a strong shortwave
trough impacts the region. Subsidence behind the wave should keep
most of Friday dry.

Warm and humid conditions can also be expected next week, with highs
generally in the upper 80s to low 90s, and dewpoints around the 70
degree mark.

&&

.Aviation...(18Z TAF Issuance)
Issued at 122 PM EDT Sat Jul 1 2017

Scattered convection will be possible across the region this
afternoon.  The best chances look to be at KBWG and KLEX this
afternoon.  Much of the activity will end by sunset with skies
becoming clear overnight. For now, plan on keeping VCSH in at KSDF
for some light showers moving through at the beginning of the period
and VCTS at KBWG and KLEX.  Ceilings and visibilities look to remain
VFR outside of any storm, with temporary drops to IFR if a storm
goes through the terminal.

For the overnight period, VFR conditions are expected, but there
remains a decent signal within the model data that patchy fog could
develop at the terminals overnight.  The fog may impact KBWG and
KLEX the most depending on how much rain falls this afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...DM
Aviation...MJ
Hazardous weather outlook, Jul 1, 2:02 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
302 PM EDT Sat Jul 1 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
302 PM EDT Sat Jul 1 2017 /202 PM CDT Sat Jul 1 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A few strong to severe storms may be possible this afternoon and
evening, mainly across south central Kentucky. The main threat with
these storms will be damaging winds, heavy rainfall, and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally dense fog will be possible Sunday morning, especially across
areas that received rainfall on Saturday.

Isolated to scattered thunderstorms are possible each afternoon and
evening next week, including Independence Day. Severe weather is not
likely Monday or Tuesday, but Wednesday and Thursday may have more
organized storms as a cold front passes through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report any strong to severe thunderstorms
they encounter.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Local storm report, Jul 1, 12:05 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT SAT JUL 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     3 SSW SAINT MATTHEWS    38.21N 85.66W
06/30/2017                   JEFFERSON          KY   PUBLIC

            LARGE DIAMETER TREE BRANCHES BROKEN.

&&
Special weather statement, Jul 1, 1:35 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
135 PM CDT SAT JUL 1 2017

KYZ071-011900-
Warren-
135 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY...

At 135 PM CDT, a strong thunderstorm was located near Memphis
Junction, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Crestmoor, Memphis Junction, Woodburn, Hardcastle,
Rockfield, Rich Pond, Greenhill, Matlock and Alvaton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3681 8641 3682 8649 3688 8661 3699 8667
      3705 8664 3693 8626 3679 8640
TIME...MOT...LOC 1835Z 292DEG 26KT 3694 8660

EER
Special weather statement, Jul 1, 2:04 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
204 PM CDT SAT JUL 1 2017

KYZ071-073-011930-
Warren-Allen-
204 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEN AND
SOUTHEASTERN WARREN COUNTIES...

At 204 PM CDT, a strong thunderstorm was located over Three Springs,
moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Allen Springs, West Fork, Greenhill, Settle, Yesse,
Raley Ford, Halifax, Chapel Hill and Matlock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3678 8641 3681 8640 3682 8646 3686 8653
      3695 8644 3687 8611 3686 8611 3670 8628
TIME...MOT...LOC 1904Z 295DEG 22KT 3688 8643

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:41 PM CDTSpecial Weather StatementLMKHancock, Meade34 min
Jun 30, 8:12 PM CDTSpecial Weather StatementLMKBreckinridge33 min
Jun 30, 8:13 PM CDTSpecial Weather StatementLMKBullitt, Jefferson, Oldham47 min
Jun 30, 8:18 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade27 min
Jun 30, 8:42 PM CDTSpecial Weather StatementLMKBreckinridge33 min
Jun 30, 8:55 PM CDTSpecial Weather StatementLMKBullitt, Nelson, Shelby, Spencer35 min
Jun 30, 9:03 PM CDTSpecial Weather StatementLMKGrayson27 min
Jun 30, 9:15 PM CDTSpecial Weather StatementLMKNelson15 min
Jun 30, 9:27 PM CDTSpecial Weather StatementLMKAnderson, Franklin, Nelson, Shelby, Spencer48 min
Jun 30, 9:54 PM CDTSevere Thunderstorm WarningLMKMercer, Washington36 min
Jun 30, 10:27 PM CDTSpecial Weather StatementLMKJessamine18 min
Jun 30, 10:46 PM CDTSpecial Weather StatementLMKClark, Fayette, Jessamine, Madison44 min
Jul 1, 1:35 PM CDTSpecial Weather StatementLMKWarren25 min
Jul 1, 2:04 PM CDTSpecial Weather StatementLMKAllen26 min
Jul 1, 2:12 PM CDTAreal Flood AdvisoryLMKAllen, Barren, Logan, Monroe, Simpson, Warren3 hr
Jul 1, 2:18 PM CDTSpecial Weather StatementLMKSimpson27 min
Jul 1, 2:43 PM CDTSpecial Weather StatementLMKAllen47 min
Jul 1, 2:46 PM CDTSpecial Weather StatementLMKLogan, Simpson29 min
Jul 1, 2:55 PM CDTSpecial Weather StatementLMKMetcalfe35 min
Jul 1, 3:17 PM CDTSpecial Weather StatementLMKCumberland, Monroe28 min
Jul 1, 3:50 PM CDTSpecial Weather StatementLMKBreckinridge40 min
Jul 1, 4:17 PM CDTSpecial Weather StatementLMKShelby43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.